Alert archive / Tennessee / Flash Flood Warnings in 2018
Flash Flood Warning 14, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jun 28, 2018, 9:33 AM EDT for Blount County, Sevier County, Tennessee. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2018, 9:33 AM EDT (13:33 UTC)
- Expired
- Jun 28, 2018, 11:30 AM EDT
- In force
- 117 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Blount County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 65 km from the middle of the area, began a volume at 13:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 10:00 AM EDT | FLASH FLOOD | 6 Sw Gatlinburg, TN | FLOODING IN THE ELKMONT AREA OF THE GSMNP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.6 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted.
746
WGUS54 KMRX 281333
FFWMRX
TNC009-155-281530-
/O.NEW.KMRX.FF.W.0014.180628T1333Z-180628T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
933 AM EDT THU JUN 28 2018
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
East central Blount County in east Tennessee...
Southeastern Sevier County in east Tennessee...
* Until 1130 AM EDT.
* At 930 AM EDT, the Smoky Mountain National Park reported flooding
across some of the campgrounds. Recent heavy rains will continue
to cause flooding concerns across the warned area. Up to two
inches of rain have already fallen.
* Some locations that will experience flooding include...
Elkmont and Great Smoky Mountains National Park.
Additional rainfall amounts of up to 1 inch is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3564 8383 3570 8331 3564 8337 3561 8342
3561 8344 3557 8349 3556 8353 3556 8359
3558 8361 3557 8363 3557 8370 3556 8376
$$
DHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:36 AM EDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jun 28, 3:36 AM EDT, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Morristown TN 336 AM EDT Thu Jun 28 2018 .SHORT TERM...(Today through Friday)... Convection lined up from western KY to east TN this morning will bring a wet start to the day. But high pressure will begin to build in behind the departing H5 trough, and we expect to see convective activity diminish from north to south this afternoon and evening. For Friday, convection will be diurnally-driven and mainly confined to higher elevations of the mountains and Plateau. Temperatures will be well above normal Fri-Sun. .LONG TERM (Friday Night through Wednesday)... The upper level ridge axis will be just to the west to start the long-term period. The ridge axis will move over the area Friday night into Saturday morning. With this, there will be some weak moisture return by Saturday afternoon. The best moisture on Saturday will be across the southern half of the forecast area and have around 20-30% chances for afternoon showers and storms with dry conditions further to the north. Saturday will be the hottest day of the long-term forecast with highs in the upper 80s to low 90s for most locations. The ridge begins to break down late Saturday night into Sunday as an upper level trough moves into the Upper Mississippi River Valley and eventually the Great Lakes region by Sunday. At the surface, there will be a front associated with the upper level trough. Moisture will continue to increase across the area with southwesterly flow throughout much of the atmosphere. Afternoon showers and storms will be more widespread on Sunday and Monday. The front to the north will slow and stall early next week as the trough races off to the northeast and the ridge tries to become established. For now, it looks as though the front will stall to the north across Ohio River Valley keeping highs in the upper 80s to low 90s for most locations. Also, expect numerous to widespread diurnally driven showers and storms each afternoon next week. Overall, expect this to continue into Wednesday on the 4th of July. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 88 71 91 73 / 60 20 20 20 Knoxville McGhee Tyson Airport, TN 86 69 91 72 / 60 10 10 0 Oak Ridge, TN 86 70 92 72 / 60 10 10 0 Tri Cities Airport, TN 85 65 90 67 / 40 10 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && GC/MA
Hazardous weather outlook, Jun 28, 3:39 AM EDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 339 AM EDT Thu Jun 28 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290745- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 339 AM EDT Thu Jun 28 2018 /239 AM CDT Thu Jun 28 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Additional showers and thunderstorms are expected once again across the region. A few of these storms may become strong or severe, producing damaging winds, hail and heavy rainfall with localized flash flooding possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight.
In the hours before
Special weather statement, Jun 28, 8:06 AM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 AM EDT THU JUN 28 2018
NCZ060-TNZ067-068-071-072-083>087-100>102-281300-
Cherokee NC-Blount Smoky Mountains TN-Northwest Monroe TN-Rhea TN-
West Polk TN-East Polk TN-Roane TN-Loudon TN-NW Blount TN-
Southeast Monroe TN-Bradley TN-Meigs TN-McMinn TN-
806 AM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...LOUDON...
NORTHEASTERN BRADLEY...POLK...MEIGS...MCMINN...SOUTHERN BLOUNT...
MONROE AND SOUTHEASTERN ROANE COUNTIES UNTIL 900 AM EDT...
At 806 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lenoir City to 9 miles west of Charleston.
Movement was southeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Cleveland, Oak Ridge, Athens, Lenoir City, Kingston, Sweetwater,
Loudon, Madisonville, Decatur, Benton, Ducktown, Etowah, Charleston,
East Cleveland, Englewood, Vonore, Greenback, Friendsville, Tellico
Plains and Niota.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8465 3526 8496 3528 8494 3536 8497
3538 8500 3538 8503 3592 8443 3556 8375
3552 8383 3552 8388 3547 8392 3546 8396
3541 8402 3537 8401 3535 8404 3531 8404
3524 8401 3522 8397 3499 8424
TIME...MOT...LOC 1206Z 311DEG 32KT 3582 8434 3533 8491
DHLocal storm report, Jun 28, 8:25 AM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
825 AM EDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM FLOOD WARTBURG 36.10N 84.59W
06/28/2018 MORGAN TN 911 CALL CENTER
SEVERAL ROADS FLOODED ACROSS THE COUNTY.
&&
PWARRENLocal storm report, Jun 28, 8:26 AM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 AM EDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM FLASH FLOOD WARTBURG 36.10N 84.59W
06/28/2018 MORGAN TN 911 CALL CENTER
SEVERAL ROADS FLOODED ACROSS THE COUNTY.
&&
PWARRENSpecial weather statement, Jun 28, 9:02 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
902 AM EDT THU JUN 28 2018
TNZ083>085-281345-
Rhea TN-Meigs TN-McMinn TN-
902 AM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RHEA...CENTRAL MEIGS AND
CENTRAL MCMINN COUNTIES UNTIL 945 AM EDT...
At 901 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Dayton, moving southeast at 25 mph.
Winds in excess of 45 mph will be possible with this storm.
Locations impacted include...
Athens, Dayton, Decatur, Englewood, Niota, Calhoun, Riceville,
Evensville, Hillsview, Clear Water and Old Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3529 8473 3529 8474 3556 8511 3571 8496
3546 8447 3527 8464 3527 8467 3525 8469
TIME...MOT...LOC 1301Z 306DEG 22KT 3559 8497
DHSpecial weather statement, Jun 28, 9:23 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
923 AM EDT THU JUN 28 2018
TNZ082>084-099-281430-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
923 AM EDT THU JUN 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RHEA...BLEDSOE...
WEST CENTRAL MEIGS AND NORTHEASTERN HAMILTON COUNTIES UNTIL 1030 AM
EDT/930 AM CDT/...
At 923 AM EDT/823 AM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southeast of Spencer, moving southeast at 20
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dayton, Pikeville, Soddy-Daisy, Graysville, Sale Creek, Palio, Fall
Creek Falls State Park, Brayton, Mount Crest, Old Cumberland and Flat
Top Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3554 8544 3557 8542 3570 8528 3547 8489
3526 8510
TIME...MOT...LOC 1323Z 310DEG 18KT 3564 8538
DHLocal storm report, Jun 28, 9:25 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
925 AM EDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 AM TSTM WND DMG 6 N DECATUR 35.61N 84.79W
06/28/2018 RHEA TN 911 CALL CENTER
MULTIPLE TREES DOWN.
&&
PWARRENThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 8:12 PM EDT | Flash Flood Warning | MRX | McMinn, Meigs, Rhea | 2 hr |
| Jun 27, 8:15 PM EDT | Special Weather Statement | MRX | Hamilton | 45 min |
| Jun 27, 8:24 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs | 51 min |
| Jun 28, 3:51 AM EDT | Special Weather Statement | MRX | Blount | 39 min |
| Jun 28, 4:43 AM EDT | Special Weather Statement | MRX | Knox | 47 min |
| Jun 28, 4:55 AM EDT | Special Weather Statement | MRX | Morgan | 50 min |
| Jun 28, 5:02 AM EDT | Areal Flood Advisory | MRX | Morgan | 3 hr |
| Jun 28, 5:30 AM EDT | Special Weather Statement | MRX | Rhea | 45 min |
| Jun 28, 5:39 AM EDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Jun 28, 5:43 AM EDT | Special Weather Statement | MRX | Blount, Grainger, Jefferson, Sevier | 47 min |
| Jun 28, 5:46 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Morgan, Roane, Scott | 44 min |
| Jun 28, 6:15 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 45 min |
| Jun 28, 6:17 AM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 28 min |
| Jun 28, 6:28 AM EDT | Flash Flood Warning | MRX | Morgan | 6 hr |
| Jun 28, 6:33 AM EDT | Special Weather Statement | MRX | Loudon, Roane | 42 min |
| Jun 28, 6:52 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea | 3 hr |
| Jun 28, 6:54 AM EDT | Special Weather Statement | MRX | Monroe | 36 min |
| Jun 28, 7:05 AM EDT | Areal Flood Advisory | MRX | Blount, Sevier | 3 hr |
| Jun 28, 7:06 AM EDT | Areal Flood Advisory | MRX | Loudon, Roane | 3 hr |
| Jun 28, 7:10 AM EDT | Special Weather Statement | MRX | Bledsoe | 35 min |
| Jun 28, 7:48 AM EDT | Special Weather Statement | MRX | Bledsoe, Meigs, Rhea | 42 min |
| Jun 28, 8:06 AM EDT | Special Weather Statement | MRX | Loudon, McMinn, Meigs, Monroe, Polk | 54 min |
| Jun 28, 8:41 AM EDT | Flash Flood Warning | MRX | Loudon, Roane | 3 hr |
| Jun 28, 8:51 AM EDT | Severe Thunderstorm Warning | MRX | McMinn, Meigs, Monroe, Polk | 54 min |
| Jun 28, 9:02 AM EDT | Special Weather Statement | MRX | McMinn, Meigs, Rhea | 43 min |
| Jun 28, 9:08 AM EDT | Areal Flood Advisory | MRX | McMinn, Monroe, Polk | 3 hr |
| Jun 28, 9:20 AM EDT | Areal Flood Advisory | MRX | Bledsoe, Meigs, Rhea | 3 hr |
| Jun 28, 9:23 AM EDT | Special Weather Statement | MRX | Bledsoe | 67 min |
| Jun 28, 9:42 AM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea | 63 min |
| Jun 28, 9:52 AM EDT | Special Weather Statement | MRX | Polk | 53 min |
| Jun 28, 9:59 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 61 min |
| Jun 28, 10:07 AM EDT | Flash Flood Warning | MRX | Bledsoe, Rhea | 113 min |
| Jun 28, 10:15 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Marion, Sequatchie | 60 min |
| Jun 28, 10:27 AM EDT | Flash Flood Warning | MRX | McMinn, Meigs, Monroe, Polk | 3 hr |
| Jun 28, 10:45 AM EDT | Special Weather Statement | MRX | Bradley | 15 min |
| Jun 28, 10:49 AM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton, Polk, Sequatchie | 3 hr |
| Jun 28, 11:14 AM EDT | Severe Thunderstorm Warning | MRX | Hamilton, Marion, Sequatchie | 61 min |
| Jun 28, 11:59 AM EDT | Areal Flood Advisory | MRX | Hamilton, Marion, Sequatchie | 3 hr |
| Jun 28, 12:09 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 36 min |
| Jun 28, 12:57 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 33 min |
| Jun 28, 1:39 PM EDT | Flash Flood Warning | MRX | Marion | 90 min |
Nearby
Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.